Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Midland/Odessa, TX

August 20, 2018Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2018, 5:35 AM CDT for Gaines County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2018, 5:35 AM CDT (10:35 UTC)
Expired
Aug 20, 2018, 8:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:41 AM CDTFLASH FLOODSeagraves, TXCARS FLOODED OUT AT THE INTERSECTION OF US 385 AND TX 83.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

726 
WGUS54 KMAF 201035
FFWMAF
TXC165-201330-
/O.NEW.KMAF.FF.W.0024.180820T1035Z-180820T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
535 AM CDT MON AUG 20 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northeastern Gaines County in western Texas...

* Until 830 AM CDT.

* At 534 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over one inch of rain has 
  already fallen in Seagraves in the last hour. Flash flooding is 
  expected.

* Some locations that will experience flooding include...
  Seagraves, Seagraves Airport, Loop, McKenzie Lake and Gaines County
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3269 10221 3275 10262 3296 10271 3296 10221

$$

29
1 follow-up statement
242 
WGUS74 KMAF 201200
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
700 AM CDT MON AUG 20 2018

TXC165-201330-
/O.CON.KMAF.FF.W.0024.000000T0000Z-180820T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gaines TX-
700 AM CDT MON AUG 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
NORTHEASTERN GAINES COUNTY...

At 658 AM CDT, heavy rain has ended across the area, but flooding is 
still possible across the area as water continues to drain.

Some locations that will experience flooding include...
Seagraves, Seagraves Airport, Loop, McKenzie Lake and Gaines County
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3269 10221 3275 10262 3296 10271 3296 10221

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:10 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 3:10 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 AM CDT Mon Aug 20 2018

.DISCUSSION...

A mid level impulse along with a southward moving cold front will
bring a chance of storms to much of the Permian Basin this
morning. Storms are beginning to develop south of Lubbuck and will
slowly move south through the morning hours. Moderate to locally
heavy rain could cause minor flooding especially in urban areas.
These storms along with the cold front will move south across the
area with "cooler", drier air filtering in by this afternoon. High
temperatures should be much closer to normal today.

The heat quickly returns Tuesday through the rest of the week as
upper ridging builds back in from the west. Subsidence will keep
skies dry while increasing heights and mid level temperatures will
allow afternoon highs to climb back above normal. The hottest days
look to be Thursday and Friday when many locations outside of the
mountains could see temperatures near or above 100. An early look at
the weekend ahead currently looks hot and dry as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     94  73  97  75 /  40  10  10   0
Carlsbad                       91  71  95  71 /  40  10  10   0
Dryden                         98  75  98  75 /  20  10  10   0
Fort Stockton                  94  72  95  71 /  40  10  10   0
Guadalupe Pass                 87  68  89  68 /  30  10  10   0
Hobbs                          88  69  92  69 /  50  10  10   0
Marfa                          89  62  89  62 /  20  10  10   0
Midland Intl Airport           94  75  97  75 /  50  10  10   0
Odessa                         93  74  97  74 /  50  10  10   0
Wink                           96  74  99  74 /  50  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/29
Hazardous weather outlook, Aug 20, 5:11 AM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
511 AM CDT Mon Aug 20 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
511 AM CDT Mon Aug 20 2018 /411 AM MDT Mon Aug 20 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning from southeast New
Mexico into the Permian Basin. The main threat will be brief heavy
rain, lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 20, 4:54 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
354 AM MDT MON AUG 20 2018

NMZ028-029-033-201045-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
354 AM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDDY AND NORTHERN LEA
COUNTIES UNTIL 445 AM MDT...

At 354 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Hagerman, or 31 miles northeast of Artesia, moving
south at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Artesia, Lovington, Hope, Maljamar, Seven Rivers Airport, McDonald,
Caprock, Brantley Lake State Park, Lea County Zip Franklin Memorial
Airport, Loco Hills, Artesia Municipal Airport, Dayton, Lakewood,
Atoka and Lake Avalon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 10309 3258 10372 3243 10469 3296 10477
      3297 10377 3340 10377 3340 10372 3351 10372
      3355 10362
TIME...MOT...LOC 0954Z 341DEG 27KT 3312 10398

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:48 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Aug 19, 8:26 PM CDTSpecial Weather StatementMAFEctor34 min
Aug 19, 10:28 PM CDTSpecial Weather StatementMAFHoward32 min
Aug 20, 4:56 AM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Aug 20, 7:08 AM CDTAreal Flood AdvisoryMAFAndrews3 hr
Aug 20, 2:56 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Aug 20, 3:40 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos110 min
Aug 20, 5:24 PM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr
Aug 20, 5:26 PM CDTSpecial Weather StatementMAFPecos49 min
Aug 20, 5:52 PM CDTAreal Flood AdvisoryMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.